Alert archive / Nevada / Flash Flood Warnings in 1998
Flash Flood Warning 15, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 22, 1998, 5:43 PM PDT for Clark County, Nevada. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 1998, 5:43 PM PDT (00:43 UTC)
- Expired
- Jul 22, 1998, 7:00 PM PDT
- In force
- 77 min
- Issued by
- NWS Las Vegas, NV
- Area
- Whole counties
County Clark County, NV
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 00:00Z, 0.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 2454 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLAS 230043 FFWLAS NVC003-230200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 543 PM PDT WED JUL 22 1998 * FLASH FLOOD WARNING FOR CENTRAL CLARK COUNTY IN SOUTHERN NEVADA * UNTIL 700 PM PDT * SOME LOCATIONS AFFECTED LAS VEGAS NORTH LAS VEGAS DOPPLER RADAR DETECTED A STORNG THUNDERSTORMS NEAR RAINBOW AND OAKEY AND ALSO NORTH LAS VEGAS PRODUCING VERY HEAVY RAIN. AUTOMATED RAIN GAUGES DETECTED ONE HALF AND INCH OF RAIN IN 30 MINUTES. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES... DIPS... OR LOW WATER CROSSINGS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE... ON FOOT. TO ESCAPE RISING WATER MOVE TO HIGHER GROUND. DO NOT DRIVE AROUND BARRICADES.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 3:10 PM PDT, 2 hours 33 minutes earlier.
Area forecast discussion, Jul 22, 3:10 PM PDT, 2 hours 33 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 310 PM PDT WED JUL 22 1998 SYNOPSIS...A FLOW OF MONSOONAL MOISTURE WILL REMAIN ACROSS THE MOJAVE DESERT AND SOUTHERN GREAT BASIN THROUGH THURSDAY. THIS WILL CONTINUE TO HELP FUEL SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. A GRADUAL DRYING TREND WILL THEN BEGIN FRIDAY BRINGING A DECREASE IN THUNDERSTORMS...ESPECIALLY ACROSS THE DESERT REGIONS. DISCUSSION...COMPLICATED MESOSCALE PATTERN THIS AFTERNOON WITH SEVERAL CONVECTIVE VORT CENTERS SEEN ON VISIBLE SATELLITE AND OUTFLOW BOUNDARIES FORMING FROM STORMS IN WRN/SRN AZ. WHILE MOISTURE HAD INCREASED OVER YESTERDAY...LOW AND MID LEVEL FLOW IS MUCH WEAKER (ALMOST NO SHEAR) WITH UPPER LEVEL STEERING FLOW FROM SE. SOME LIMITING FACTORS FOR TODAYS CONVECTION INCLUDE 1) DEBRIS CLOUDINESS WHICH HAS PUT SURFACE HEATING SOME 5 TO 10 DEGREES BEHIND YESTERDAY AND 2) VERY WEAK SHEAR ENVIRONMENT WHICH HAS PREVENTED THUNDERSTORMS FROM REALIZING FULL POTENTIAL OF HIGH CAPE. WITH STEERING FLOW FROM THE S OR SE...DO NOT EXPECT STORMS OVER MOUNTAINS TO PUSH OFF INTO VALLEYS LIKE TUESDAY. HOWEVER...VERY CONCERNED WITH FLASH FLOOD THREAT FROM STORMS THAT HAVE FORMED. WILL CONTINUE FLASH FLOOD WATCH AND WILL WAIT AND SEE IF OUTFLOW BOUNDARIES FROM THUNDERSTORMS IN WRN/SRN AZ HELP INITIATE ADDITIONAL STORMS. LESS OF A THREAT OVER NRN COUNTIES BUT ENOUGH UNCERTAINTY TO CONTINUE WATCH. MODEL TRENDS OF WEAKENING AND SHIFTING FOUR CORNERS HIGH TO THE EAST WHILE FORMING MID TO UPPER LEVEL TROUGH OFF W COAST ACCEPTED. THIS BEGINS PINCH OFF MONSOONAL MOISTURE FRIDAY AS A FLOW BECOMES MORE SWLY. PREFER THE SLOWER DRYING INDICATED BY ETA/AVN WHICH RESULTS IN REDUCTION OF THUNDERSTORMS TO ISOLATED CATEGORY FRI ACROSS DESERTS AND NW AZ. FLOW REMAINS WEAK ALOFT INTO WEEKEND AND DRYING TREND NOT SUBSTANTIAL ENOUGH TO WARRANT REMOVING MENTION OF AFTERNOON/EVENING THUNDERSTORMS FROM SRN NV EXTENDED. LAS 5332. NEMETH A FLASH FLOOD WATCH HAS BEEN ISSUED. PLEASE REFER TO THE LATEST FLASH FLOOD WATCH BULLETIN FOR DETAILS.
In the hours before
Local storm report, Jul 22, 4:34 PM PDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NEVADA
434 PM PDT WED JUL 22 1998
TIME(PDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM BARSTOW CA FLOODING
07/22/98 SAN BERNARDINO BARSTOW FIRE DEPARTMENT
REPORTED EAST MAIN AT
INTERSTATE 40 IMPASSABLE
DUE TO WATER AND DEBRIS
0630 PM BARSTOW CA FLOODING
07/22/98 SAN BERNARDINO CALIFORNIA HIGH PATROL
REPORTED PEOPLE STRANDED
IN VEHICLE ON INTERSTATE
40 EAST OF MONTERA.
OFFICER WAS ON SCENE.
0743 PM JOSHUA TREE CA FLOODING
07/22/98 SAN BERNARDINO TWENTYNINE PALMS POLICE
DEPARTMENT REPORTED
SEVERAL STREETS AND ROADS
FLOODED. THREE HOUR
RAINFALL AT KNXP 1.07
BETWEEN 1700-2000 LST.Nearby
Flash Flood Warnings in Nevada, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.